Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Duluth, MN

June 22, 2003Aitkin County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2003, 9:47 PM CDT for Aitkin County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2003, 9:47 PM CDT (02:47 UTC)
Expired
Jun 22, 2003, 10:45 PM CDT
In force
58 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 95 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SUN JUN 22 2003

MAIN FORECAST CHALLENGE INVOLVES CHANCES FOR THUNDERSTORMS THROUGH
MID WEEK AND THE CHANCES FOR SEVERE STORMS TONIGHT.

MODELS IN OVERALL DECENT AGREEMENT...THE AVN IS FASTER WITH THE
SURFACE BOUNDARY LATE TONIGHT INTO MONDAY...THEN THE MODELS
CONVERGE LATER IN THE PERIOD. THE ETA WAS USED FOR MOST OF FORECAST
SINCE IT WAS IN CLOSER AGREEMENT WITH CANADIAN AND NGM. ALSO...WITH
UPPER FLOW GETTING CLOSE TO PARALLEL WITH THE SURFACE BOUNDARY...
THINK THE SLOWER SOLUTION IS BETTER.

A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH NORTHEAST
MINNESOTA TODAY...DUE TO CONTINUED WARM AIR ADVECTION/THETA-E
ADVECTION ON 25 TO 35 KNOT SOUTHERLY 850MB WINDS. LAPS SHOWS
SURFACE LIFTED INDICES AROUND -2 FOR MOST AREAS...NOT TOO LOW SINCE
THERE HAS BEEN PLENTY OF CLOUD COVER IN MINNESOTA.

TONIGHT...250MB JET MAX TO CREATE INCREASED DIVERGENCE IN
NORTHWEST MINNESOTA. THIS TO OCCUR NEAR THETA-E MAX AT 850MB AND
ALONG SURFACE BOUNDARY. PRECIP WATER VALUES AT 12Z WERE AROUND 1.3
INCHES...AND FORECAST TO RISE SLIGHTLY TO 1.5 INCHES. DEWPOINTS
SHOULD REMAIN IN THE 60S. WILL GO WITH LIKELY SHOWERS/THUNDERSTORMS
ABOUT WESTERN TWO-THIRDS OF CWA TONIGHT GIVEN GOOD LIFT AND
MOISTURE. SEVERE STORMS STILL POSSIBILE...ESPECIALLY THIS
EVENING AS INCREASED DIVERGENCE ALOFT AFFECTS WESTERN CWA.
INSTABILITY ALSO MORE FAVORABLE WEST. 0-6KM BULK SHEAR LACKING
EAST...WITH GENERALLY LESS THAN 30KT EAST HALF...BUT INCREASING
TO AROUND 40 KT WEST.

SURFACE BOUNDARY TO REMAIN A FOCUS FOR THUNDERSTORMS INTO WEDNESDAY.

.DLH...NONE.

MELDE
Hazardous weather outlook, Jun 22, 10:36 AM CDT, 11 hours 11 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1036 AM CDT SUN JUN 22 2003

...A RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH THERE IS ALSO A SMALL THREAT FOR AN
ISOLATED TORNADO IN NORTHEAST MINNESOTA. NORTHEAST MINNESOTA WILL SEE
THE CHANCE FOR SEVERE STORMS FIRST...STARTING IN THE MID TO
LATE AFTERNOON HOURS AND CONTINUING TONIGHT. THE CHANCE FOR SEVERE
THUNDERSTORMS WILL THEN EXPAND EAST INTO NORTHWEST WISCONSIN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEASTERN
MINNESOTA SOUTH OF A DULUTH TO BRAINERD LINE...AND ALL ACROSS
NORTHWEST WISCONSIN MONDAY AND TUESDAY. PRIMARY CONCERNS ARE FOR
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE ALSO FORECAST FOR
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM/MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:57 PM CDTSevere Thunderstorm WarningDLHCass63 min
Jun 22, 9:06 PM CDTSevere Thunderstorm WarningDLHCrow Wing39 min
Jun 23, 2:25 PM CDTSevere Thunderstorm WarningDLHCass65 min
Jun 23, 2:59 PM CDTSevere Thunderstorm WarningDLHCrow Wing61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.